APS, Warfarin and BP alongside Addison's disease

As some of you know, Derek had CAPS last year and now has Adrenal Insufficiency.

We have been tracking his BP for the last month to see if there is any indication when he is starting to show signs of going into Adrenal Crisis.

The problem is we have noticed that his BP is all over the place. It can be as low as 113/80 or as high as 156/94 in the same day. His Heart Rate is also all over the place. It can go up by 40-60 bpm on standing.

We don't seem to be able to track any reason for this, except that it was most stable when he was on holiday and doing nothing.

We are not sure if it is related to his APS, the fact he now maintains an INR of 3-3.5, or that he is just suffering from his Addison's because of lack of Stress hormones.

I know Welshexile has also suffered from these two conditions but I haven't seen her around for a while. Has anyone else had experience of these two primary conditions side by side?

They are both considered Primary because they are both independent of each other and so either can take the lead in knocking him down. Before his CAPS he was on Warfarin, but had no symptoms after his first DVT.

Thanks for your help.

6 Replies

oldestnewest
  • Hi,

    I have adrenal Insufficiency, but not Addison's. I take cortisone daily and it all gets quite complicated. My BP is normal (but went high when I had cancer.... who knows....) but my temps are low. I don't take warfarin or heparin because I also have low factor viii levels, so it gets very complicated - as his condition also is. But, I can't talk about INR levels. Whether or not these 2 conditions are related? - I don't know. Just another person with the same situation!

    Does he take cortisone? Or prednisone? Any questions, comments, I'm here..... it's not easy having multiple conditions, I know.

    All the best,

    Leigha

  • Thanks Leigha,

    He is taking hydrocortisone and fludrocortisone. The crazy thing is the fact his BP isn't stable. This morning it was 123/80 (as near perfect as you can get) but when he stood up, it was 99/78 and his heart rate jumped more than 40bpm.

    An hour after meds it improved/rose, to being 128/75 laying, 116/75 standing and heart wasn't increasing as much either.

    It is the weekend here now so we are watching him to see if it may be work related (stress without any stress hormones).

    Thanks for the help.

  • "This morning it was 123/80 (as near perfect as you can get) but when he stood up, it was 99/78 and his heart rate jumped more than 40bpm."

    that kind of drop might mean that his Addisons meds need to be revisited and/or get more salt into his diet.

    what levels of hydrocortisone and fludrocortison is he taking? one dose or split doses?

    In the short run, maybe make sure he gets more salt - e.g., bouillion or soups or pickles or chips etc

    if it is work related, maybe he needs a hydrocortisone pickup dose on the extra stressful days ?

    (my husband is new to Addisons so we also are learning and trying to put together "the Addisons Puzzle" for him ... by this I mean we are trying to understand all the complex elements that affect the health of those suffering from Addisons)

  • Can't really make any definitive comments but I am also being investigated for adrenal issues and have APS and SS.

    You also need to get his renin/aldosterone levels checked. Plus DHEA. Plus get a 24-hr lolinogram done - urine collection to test salt levels etc.

    My DHEA came back right at the very lower end of the 'normal' range (and for all I know the tests are not sensitive to go below this level so even this may not be accurate) but consultant (Prof Lolin) regards this as 'insignificant' despite clinical presentation (sigh). I am supplementing! Still awaiting other results.

    btw, I understand that addisons etc. CAN be caused by autoimmune conditions, so maybe they're NOT standalone issues.

  • Hi Tiggercat

    just seen your question! My blood pressure is pretty stable, although always a little on the low side, but one of the things my latest Addissons Dr (I see a different one every time) suggested is that if I know I am going to have a particularly long or strenuous day then to take an extra 5 or 10mg of hydrocortisone to help compensate. I have been trialling this for the last few months and can report that it does seem to help. However I still have the ongoing battle that Addissons Clinic blame evrything on APS, noone seems to be able to look at all of my conditions together to try and find a way of managing my sets of symptoms - they all just say "my you are a complex case" and leave it at that! Sorry I can't be of much help - but please keep us posted and sending thoughts and hugs your way xx

  • Hi I have type 1 diabetes ,addisons ,large vessel vasculitis ,now ive suspected aps. Im on 30 mg pred daily .Had cyclophosphamide infusions for vasculitis .I take 20mg day hydrocortisone and 1 fludrocortisone for addisons .My doc has took me off hydrocortisone whilst still on high doses of pred,to be reviewed when I get down to 10mg pred which may be a while .Tiggercat I too have been told that im a complex case on numerous occasions,i think that is a phrase the medics use to say they are not sure what to do.It is frustrating that they cannot give s diagnoses definatly on things they just treat the symptoms .On my letters from consultants it always possible this and possible that.In the suing culture I think docs are wary to give dx if not 100%.

You may also like...